Endoscopy 2013; 45(S 02): E258
DOI: 10.1055/s-0033-1344560
Cases and Techniques Library (CTL)
© Georg Thieme Verlag KG Stuttgart · New York

Extensive esophageal damage resembling carcinoma due to tetracycline intake

F. Karaahmet
1  Department of Gastroenterology, Dıskapı Yıldırım Beyazıt Educational and Research Hospital, Ankara, Turkey
,
Y. Coşkun
1  Department of Gastroenterology, Dıskapı Yıldırım Beyazıt Educational and Research Hospital, Ankara, Turkey
,
E. Erarslan
1  Department of Gastroenterology, Dıskapı Yıldırım Beyazıt Educational and Research Hospital, Ankara, Turkey
,
I. Yuksel
1  Department of Gastroenterology, Dıskapı Yıldırım Beyazıt Educational and Research Hospital, Ankara, Turkey
2  Department of Gastroenterology, Yıldırım Beyazıt University School of Medicine, Ankara, Turkey
› Author Affiliations
Further Information

Publication History

Publication Date:
05 September 2013 (online)

A 36-year-old woman presented with severe odynophagia, dysphagia, and retrosternal chest pain of sudden clinical onset. The patient had a history of facially distributed acne and had been on tetracycline for 2 days. She had no history of other medications, history of caustic ingestion or irradiation, or any history of esophageal disease. Oropharyngeal and other physical examination findings were normal. No abnormalities were found in the laboratory tests, echocardiogram, or chest radiograph.

Endoscopy revealed extensive serpiginous ulceration with inflamed margins and profuse exudates resembling carcinoma in the mid esophagus ([Fig. 1]). The rest of the esophagus and stomach were unremarkable. Histopathological analysis of endoscopic biopsy from the edges and center of the esophageal ulcer specimen revealed a dense acute inflammatory infiltrate, with no neoplasia or infectious causes. The patient’s symptoms improved within 2 days with a liquid diet, sucralfate suspension, and proton pump inhibitor. A probable adverse drug reaction was confirmed with a Naranjo score of 8. Endoscopic follow-up examination 4 weeks after therapy demonstrated normal findings.

Zoom Image
Fig. 1 Extensive and serpiginous ulceration resembling carcinoma in the mid esophagus of a 36-year-old woman.

Tetracycline-induced esophageal damage is a common condition [1]. However, in some rare cases like ours, the esophageal lesion may present extensive and severe damage resembling carcinoma, despite its benign characteristics. The chances of malignancy should be histologically excluded and endoscopic survey needs to be scheduled. Esophageal damage generally occurs at the level of physiological narrowing. It should therefore be noted that the drug needs to be taken with a sufficient amount of water.

Endoscopy_UCTN_Code_CCL_1AB_2AC_3AH